Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 26, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Apr 9, 2008, 3:15 PM CDT for Jones County, Taylor County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2008, 3:15 PM CDT (20:15 UTC)
- Expired
- Apr 9, 2008, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Jones County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 3:30 PM CDT | TORNADO | 4 Nw Tye, TX | REPORT OF A BRIEF TORNADO TOUCHDOWN ON I-20 WEST OF TYE |
| Apr 9, 3:37 PM CDT | HAIL 1 | 4 Wsw Hawley, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 9:35 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 9, 1:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 580 m²/s²
- 0-3 km storm-relative helicity
- 675 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KSJT 092016 TORSJT TXC253-441-092100- /O.NEW.KSJT.TO.W.0026.080409T2015Z-080409T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 315 PM CDT WED APR 9 2008 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN JONES COUNTY IN WEST CENTRAL TEXAS... NORTHWESTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS... * UNTIL 400 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF MERKEL...OR ABOUT 20 MILES WEST OF ABILENE...MOVING NORTHEAST AT 31 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MERKEL BY 315 PM CDT... STITH AND NOODLE BY 330 PM CDT... TRUBY AND HODGES BY 340 PM CDT... HAWLEY BY 345 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3268 10014 3270 9967 3235 10003 3239 10016 TIME...MOT...LOC 2015Z 216DEG 27KT 3248 10005 $$
2 follow-up statements
000 WWUS54 KSJT 092018 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 318 PM CDT WED APR 9 2008 TXC253-441-092100- /O.CON.KSJT.TO.W.0026.000000T0000Z-080409T2100Z/ JONES TX-TAYLOR TX- 318 PM CDT WED APR 9 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR NORTHWESTERN TAYLOR AND SOUTHERN JONES COUNTIES... AT 315 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 3 MILES SOUTH OF MERKEL...OR 18 MILES WEST OF ABILENE...MOVING NORTHEAST AT 31 MPH. THE TORNADO WILL BE NEAR... MERKEL BY 320 PM CDT... STITH AND 6 MILES SOUTHEAST OF NOODLE BY 330 PM CDT... TRUBY AND HODGES BY 340 PM CDT... HAWLEY BY 345 PM CDT... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3268 10014 3270 9967 3235 10003 3239 10016 TIME...MOT...LOC 2018Z 216DEG 27KT 3248 10003 $$
000 WWUS54 KSJT 092026 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 326 PM CDT WED APR 9 2008 TXC253-441-092100- /O.CON.KSJT.TO.W.0026.000000T0000Z-080409T2100Z/ JONES TX-TAYLOR TX- 326 PM CDT WED APR 9 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR NORTHWESTERN TAYLOR AND SOUTHERN JONES COUNTIES... AT 324 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED NEAR STITH...OR 13 MILES WEST OF ABILENE...MOVING NORTHEAST AT 33 MPH. THE TORNADO WILL BE NEAR... HODGES AND 7 MILES SOUTHEAST OF TRUBY BY 335 PM CDT... HAWLEY BY 345 PM CDT... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3268 10014 3270 9967 3235 10003 3239 10016 TIME...MOT...LOC 2026Z 232DEG 29KT 3252 9993 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 9, 1:36 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 9, 1:36 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 136 PM CDT WED APR 9 2008 .UPDATE... ZONE FORECAST HAS BEEN UPDATED TO INCLUDE A TORNADO WATCH FOR THE ENTIRE FORECAST AREA THROUGH 8PM THIS EVENING. && .PREV DISCUSSION... /ISSUED 958 AM CDT WED APR 9 2008/ UPDATE... HAVE SENT AN UPDATE WITH THE SEVERE THUNDERSTORM WATCH INFORMATION THAT AFFECTS THE NORTHERN TWO THIRDS OF THE BIG COUNTRY THROUGH 21Z. PREV DISCUSSION... /ISSUED 628 AM CDT WED APR 9 2008/ AVIATION... A WARM FRONT SHOULD GRADUALLY MOVE NORTH INTO THE BIG COUNTRY THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS THIS MORNING AS LOW LEVEL JET DEVELOPS WITH MOISTURE TRANSPORT OVER THE FRONTAL BOUNDARY. MVFR CIGS OVC010-020 OVER THE AREA THIS MORNING...WITH LCL IFR CIS BLO OVC010 OVER THE HEARTLAND...RISING TO BKN020-030 THIS AFTERNOON...ESPECIALLY IN THE WARM SECTOR. SCATTERED STORMS ARE EXPECTED ACROSS MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS THIS AFTERNOON. ADDITIONAL STORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON AND EVENING...JUST AHEAD OF AN APPROACHING DRYLINE WEST OF A SWEETWATER TO SAN ANGELO TO OZONA LINE. AS THE STRONG LIFT FROM THE APPROACHING DEEP UPPER TROUGH IMPINGES ON THE AREA...AN INTENSE SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE RAPIDLY EAST ACROSS WEST CENTRAL TEXAS TONIGHT. 21 PREV DISCUSSION... /ISSUED 339 AM CDT WED APR 9 2008/ DISCUSSION... A LOT OF THINGS GOING ON WEATHER WISE OVER THE NEXT 24 TO 36 HOURS ACROSS WEST CENTRAL TX. YESTERDAYS COLD FRONT HAS STALLED OVER THE NW HILL COUNTRY AND SOUTHERN HEARTLAND. A BAND OF ELEVATED CONVECTION DEVELOPED OVER NORTH CENTRAL TX AND IS CONTINUING TO MOVE EAST AWAY FROM THE AREA THIS MORNING. THE RUC/NAM BOTH DEVELOP ANOTHER BAND OF ELEVATED CONVECTION RIGHT AROUND OR JUST AFTER 12Z AS A LEAD IMPULSE EJECTS NORTHEAST ACROSS THE PLAINS AHEAD OF THE MAIN SYSTEM. THIS AREA OF CONVECTION WILL LIKELY GROW IN COVERAGE AS IT TRAVELS NORTH ACROSS THE BIG COUNTRY AND NORTHERN TX THRU 18Z. THE MAIN QUESTION WILL BE WHERE THE BOUNDARIES SET UP LATER TODAY AFTER THE ELEVATED CONVECTION DEPARTS. IT IS ALSO POSSIBLE THAT WE WILL TRANSITION FROM ELEVATED TO SURFACE BASED CONVECTION DURING THE AFTERNOON ON THE SOUTHERN FLANK NEAR THE RETREATING SURFACE WARM FRONT. OTHER DEVELOPMENT IS POSSIBLE ALONG THE DRYLINE WHICH WILL STRETCH SOUTH OF A DEVELOPING SURFACE LOW OVER THE PERMIAN BASIN BY LATE AFTERNOON OR EARLY EVENING. THE ELEVATED STORMS THIS MORNING WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. ANY STORMS THAT DEVELOP THIS AFTERNOON/EVENING ARE EXPECTED TO TRANSITION QUICKLY TO SUPERCELLULAR GIVEN THE PROGGED INSTABILITY/SHEAR COMBINATION AND WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND TORNADOES...ESPECIALLY NEAR THE WARM FRONT AND TOWARD EVENING AS LOW LEVEL SHEAR INCREASES WITH THE STRENGTHENING LLJ. A STRONG TORNADO OR TWO CANNOT BE RULED OUT WITH ANY DISCREET CELLS THIS EVENING. THE STORMS WILL LIKELY BECOME A SQUALL LINE OVERNIGHT AS A PACIFIC COLD FRONT SWEEPS ACROSS THE AREA WITH DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO POSSIBLE. THE PACIFIC FRONT AND ANY STORM ACTIVITY ASSOCIATED WITH IT WILL QUICKLY MOVE EAST OF MY FORECAST AREA EARLY THURSDAY. SKIES WILL CLEAR OUT FAIRLY RAPIDLY WHICH WILL ALLOW FOR FULL INSOLATION AND DEEP TROPOSPHERIC MIXING TO TAKE PLACE. THE NAM/GFS FORECAST WINDS OF 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER DURING THE AFTERNOON...WHICH IS USUALLY A GOOD ESTIMATE FOR THE MAX WIND GUST. IT WILL BE A CLEAR CUT HIGH END WIND ADVISORY EVENT...HOWEVER WITH THE EXPECTED HIGHER PRIORITY SEVERE WEATHER PRECEDING IT...I WILL ELECT NOT TO ISSUE A HEADLINE TO AVOID COMPLEXITY AND WILL LIKELY DO SO TOMORROW MORNING AFTER THE CONVECTIVE EVENT IS OVER. FOR WHAT ITS WORTH...MET GUIDANCE IS FORECASTING SUSTAINED WINDS IN THE LOW 30S KT RANGE. A VERY WINDY DAY IS INDEED IN STORE. ONLY MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST BEYOND THURSDAY. THERE ARE SOME NOTICEABLE DIFFERENCES BETWEEN THE GFS/ECMWF ON HOW DEEP THE TROUGH WILL BE OVER THE SOUTHERN PLAINS FOR THE WEEKEND. IF THE ECMWF VERIFIES...TEMPS WILL BE EVEN COOLER THAN WHAT IS IN THE FCST. NO MATTER WHICH SOLN YOU BELIEVE...THE WEATHER WILL BE DRY FOR THE REMAINDER OF THE 7 DAY PERIOD. LACY && .PRELIMINARY POINT TEMPS/POPS... ABILENE 58 77 40 74 / 70 10 10 10 SAN ANGELO 58 83 43 78 / 60 10 10 0 JUNCTION 63 85 44 83 / 50 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER- HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS- SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR- THROCKMORTON-TOM GREEN. && 99/15
Hazardous weather outlook, Apr 9, 1:52 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 152 PM CDT WED APR 9 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-101900- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 152 PM CDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL BE VERY LARGE HAIL AND STRONG TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT. 23/HUBER
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:25 PM CDT | Severe Thunderstorm Warning | SJT | Menard | 35 min |
| Apr 8, 7:49 PM CDT | Severe Thunderstorm Warning | SJT | Mason, Menard | 26 min |
| Apr 8, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | Mason, Menard | 43 min |
| Apr 8, 9:25 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 25 min |
| Apr 9, 4:16 AM CDT | Fire Weather Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Crockett and 18 more | 25 hr |
| Apr 9, 2:58 PM CDT | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 32 min |
| Apr 9, 3:23 PM CDT | Tornado Warning | SJT | Fisher, Nolan | 52 min |
| Apr 9, 3:35 PM CDT | Tornado Warning | SJT | Jones, Taylor | 40 min |
| Apr 9, 3:54 PM CDT | Tornado Warning | SJT | Callahan, Taylor | 36 min |
| Apr 9, 3:57 PM CDT | Tornado Warning | SJT | Jones, Shackelford | 48 min |
| Apr 9, 4:04 PM CDT | Tornado Warning | SJT | Fisher, Jones | 26 min |
| Apr 9, 4:13 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 32 min |
| Apr 9, 4:44 PM CDT | Tornado Warning | SJT | Shackelford | 31 min |
| Apr 9, 4:57 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Throckmorton | 32 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.